Ohio, 2021

Flooding in Ohio, March 18, 2021

March 18, 2021 · NWS ILN · 2 events in 2 counties and zones

A low pressure system moving through the Ohio Valley produced widespread rain through the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A low pressure system moving through the Ohio Valley produced widespread rain through the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 18, 8:45 AM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 18, 8:45 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
945 AM EDT Thu Mar 18 2021

.SYNOPSIS...
A low pressure system will move across the area today bringing
with it the potential for some heavy rain and severe weather.
Winds will pick up through the day today and remain gusty
through Friday. High pressure and dry conditions will be present
for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Morning update (946 AM)... Large expansive low continues to
move into the Ohio Valley with morning water vapor imagery
indicating the center to be where the Ohio and Mississippi
Rivers meet. To the east, an impressive dry slot has pushed as
far north as the Ohio River. With the dry slot moving in,
already seeing a decrease in showers/thunderstorms south of the
Ohio River with breaks in the clouds initiating surface heating.
(SEVERE THREAT) While heating will supply higher instability
values the lack of strong forcing may keep thunderstorm coverage
fairly isolated. Speaking specifically to the tornado
threat...Another limiting factor is that the tight surface low
pressure, which resulted in severe weather across parts of SW
Missouri yesterday, is becoming more stretched and elongated
along the Ohio River this morning. As a result, backed
southeasterly low level flow is becoming more southwesterly
across northern Kentucky. Nevertheless, if a strong storm is
able to develop within the warm sector, hail and locally
damaging winds are likely. DCAPE values and steep mid- level
lapse rates both support these threats. The primary issue will
be getting a strong storm to develop given the lack of strong
forcing.

Details regarding the wind advisory: Overall this morning, wind
gusts have been occurring in the 30-35 mph range across the
northwest portions of the advisory with 20-25 mph in the
southeast portion. To the west across Indiana and Illinois, wind
gusts have been increasing with 40-45 mph gusts and isolated
50+. Throughout the morning and into the afternoon,
northeasterly low-level jet will intensify, likely leading to an
increase in wind gusts across the advisory area. One limiting
factor initially will be the saturated inversion north of the
warm front. This should keep the 50-60 knots contained in the low-
level jet locked above the surface. As drying begins during the
late afternoon and evening hours, mixing will become more
efficient leading to wind gusts of 40-50 mph becoming more
frequent with occasional gusts near 55 mph. The time frame for
the highest wind gusts is currently expected between 6pm- 2am.
Will continue to monitor the situation for any adjustments in
the wind advisory location.

While few to no thunderstorms have kept locally heavy rainfall
to a minimum, a general flood threat is still possible given
the widespread moderate rain currently ongoing within a region
of increasing frontogenesis north of I-70 across west-central
Ohio. Will continue to closely monitor the potential for flood
advisory across this area later this afternoon.

Previous discussion (433 AM)...
A surface low will move across the area today. There will be
the potential for severe weather primarily across southeastern
portions of the forecast area closer to the area of low
pressure. Decent low level shear, low level lapse rates, DCAPE,
etc all support the potential for severe weather across southern
and southeastern portions of the region. This threat is
expected to end by evening. Moisture transport vectors indicate
the potential for some heavier rainfall values, primarily near
and just northwest of dayton. Cannot rule out that a flood
advisory or two might be needed.

Winds pick up today into tonight. Expanded the wind advisory in
time and in space.

&&

.SHORT TERM /FRIDAY/...
Precipitation will be exiting the area at the start of the short
term. Although drier air will be working into the area, there is
the potential for some cu during the day on Friday. High
temperatures on Friday are only expected to be in the 40s. Winds
will be gusty through the day, however they are not expected to
be as strong on Thursday into Thursday night.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
While drier air moving into the region with the center of a
strong surface high pressure from the Great Lakes settling south
through the region overnight, surface winds initially will stay
slightly elevated in the evening at about 10-15 kts and then
diminish as the center of the high sinks ESE. With very dry air
settling in/clear skies and diminishing north winds becoming ENE
toward 12z, expect lows to be below normal in the mid 20s for
Saturday morning.

Lighter east flow on Saturday with plenty of sun, but neutral
advection will keep daytime highs in the mid 50s. As the high
continues to slowly push east, temperatures Saturday nigh not quite
as cold with not as effective radiational cooling, with lows in the
low 30s. Flow becomes more southeast then south on Sunday so the
beginning of southerly flow will bring a warming trend beginning
Sunday with highs in the lower 60s, increasing to mid to upper 60s
with the region ahead of an approaching cold front on Tuesday.
Timing still somewhat uncertain here with ensembles differing, with
GEFS slightly faster than ECMWF ensemble solution a little slower,
not bringing in precipitation well into the region until closer to
00z Wednesday, which will see the approach of a broad trough and
ample SW flow to bring persistent chances of precipitation for
midweek. The ECMWF ensembles having a slightly more amplified ridge
over the SE/Gulf region, which could mean an active period mid-late
week.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
Rain showers will be present at the start of the TAF period,
with a mix of LIFR, IFR, and MVFR cigs. Rain showers will
continue for a large portion of the TAF period. Closer to the
area of low pressure, there will be the potential for some
thunderstorm activity during the day across the southern TAF
sites. Winds will pickup through the day with the strongest wind
gusts this evening into tonight. Precipitation will start to
taper off at the end of the TAF period.

OUTLOOK...Wind gusts over 30 knots possible into Friday
morning.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 5 AM EDT Friday for OHZ026-034-035-042>046-
     051>056-060>063-070>072.
KY...None.
IN...Wind Advisory until 5 AM EDT Friday for INZ050-058-059-066.

&&

SYNOPSIS...Novak
NEAR TERM...McGinnis/Novak
SHORT TERM...Novak
LONG TERM...JDR
AVIATION...Novak
Hazardous weather outlook, Mar 18, 3:11 AM EST, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
411 AM EDT Thu Mar 18 2021

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>063-070>072-
190815-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Butler-
Warren-Clinton-
411 AM EDT Thu Mar 18 2021

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 5 AM EDT
FRIDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ073>075-080-KYZ089>093-OHZ064-065-073-074-077-078-080-190815-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Pickaway-Fairfield-Ross-Hocking-Hamilton-Clermont-Highland-
411 AM EDT Thu Mar 18 2021

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky, Central Ohio, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

Gusty winds of 40 to 45 mph will be possible today into tonight.

Showers and thunderstorms are expected today. Some of the storms may
be severe, with damaging winds and large hail being the primary
threats. A tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, while following all local, state
and CDC guidelines.

KYZ094>100-OHZ079-081-082-088-190815-
Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Brown-Adams-Pike-
Scioto-
411 AM EDT Thu Mar 18 2021

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected today. Some of the storms may
be severe, with damaging winds, large hail, and the potential for
isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, while following all local, state
and CDC guidelines.

In the hours before

Local storm report, Mar 18, 11:24 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1224 PM EDT THU MAR 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     NON-TSTM WND GST KVES VERSAILLES APT     40.20N 84.53W
03/18/2021  M40 MPH          DARKE              OH   AWOS

&&

BP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Shelby

When
March 18, 11:30 AM EST to 1:00 PM EST
Where
Shelby County, 0.46 mi WNW of Sidney to 0.87 mi WSW of Sidney
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.282, -84.158

High water was reported on Fair Road and Russell Road.

Flood, Mercer

When
March 18, 12:30 PM EST to 2:00 PM EST
Where
Mercer County, 2.1 mi N of Mercer to 2.12 mi N of Mercer
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.680, -84.578

High water was reported along U.S. Route 127 near the St. Marys River.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938140, 938143.